Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 161, NWS Bismarck, ND

August 24, 2000Foster County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 24, 2000, 4:53 AM CDT for Foster County, North Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 24, 2000, 4:53 AM CDT (09:53 UTC)
Expired
Aug 24, 2000, 5:30 AM CDT
In force
37 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Foster County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 100 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-420 J/kg
Mixed-layer LCL
2512 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 240954
SVRBIS
NDC031-241030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
453 AM CDT THU AUG 24 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 530 AM CDT

* AT 453 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER JUANITA...OR ABOUT 41 MILES NORTH OF
  JAMESTOWN...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLENFIELD AT 505 AM CDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GAKRAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4758 9875 4741 9871 4735 9853 4758 9852

WA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 4:00 AM CDT, 53 minutes earlier.

Area forecast discussion, Aug 24, 4:00 AM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
400 AM CDT THU AUG 24 2000

BASED ON THIS MORNINGS SEVERE CONVECTION OVER NCENTRAL ND BELIEVE
THE CAP WILL EXTEND AND STRENGTHEN OVER WESTERN AND CENTRAL NORTH
DAKOTA TODAY AS THE H5 RIDGE BUILDS IN. HAVE USED ETA  MODEL FOR
THIS FORECAST AS IT SHOWS GOOD CONTINUITY WITH CURRENT SHORT WAVE.
WILL KEEP THE FORECAST DRY TODAY AND TONIGHT. WITH STRONGER
SHORTWAVE MOVING IN LATE THU NIGHT/FRIDAY WILL PUT TSRA IN ZONES AS
STRONGER UVM ALONG WITH COOLING MID LEVELS MAY BREAK CAP. WILL LEAVE
EXTENDED AS IS ALTHO BEST CHC PRECIP LOOKS LIKE SAT NIGHT AND AGAIN
SUN NIGHT.

.BIS...NONE.
WA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:16 AM CDTSevere Thunderstorm WarningBISPierce59 min
Aug 24, 3:13 AM CDTSevere Thunderstorm WarningBISWells47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.